• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Drug induced akathisia

A

annab

New member
Joined
Jan 13, 2010
Messages
3
I was recently prescribed fluoxetine (prozac) for IBS pains and hormonal mood swings. I'd taken seroxat some 11 years ago (for depression) and so was wary of taking them. My IBS pains were so bad though that I'd willingly try almost anything.
Initially instead of taking one every day I took one every other day (this is suggested for people with liver or kidney problems). About a week later, the pain was still present quite severely so I began taking one every day. Six days later, I woke up in the most awful physical and mental state. I was incredibly anxious, shaking, twitching, restless and my heart was doing it's very best to beat out of my chest. I would liken it to, when in my younger days, I took ecstasy which rarely agreed with me - just made me anxious and want to sleep.
I knew it was the prozac causing these symptoms as the day before I'd been out for dinner with my family and was overcome with an urge to just get up and leave as I felt I couldn't deal with speaking to anyone.
I stopped the prozac that morning and went to the docs. He prescribed me valium (a low dosage) which barely touched me but did help to just keep my head under the covers and forget about how I was feeling.
Four days later and I feel 80% better. I'm not going to take anymore valium as I don't want to get hooked.
I can now understand why some people who've previously had no suicidal tendancies would attempt to take their life if they were suffering with akathisia as it puts you in a very dark place. I didn't want to be hungry but I didn't want to eat. I didn't want sit but I didn't want to stand. I couldn't bare people talking around me and I certainly couldn't look after my 3 year old daughter! Lying in a dark room with the cover over my head was the only thing that brought any kind of relief.
Apparently akathisia more commonly occurs in patients taking anti-psychotics/pychotropics but to a lesser extent with patients on fluoxetine and other anti-depressants.
I'm just wondering if other forum members have suffered with this debilitating 'syndrome' and what their experiences were.
 
C

coraline1664

Guest
Yes, mine was induced by anti psychotics and it was a living hell. I was in a psychiatric hospital at the time and I remember doing stupid things such as climbing onto my wardrobe to try and fall off in the hope that it was going to end things. I couldn't sit, it was killing me to sit down.. I just couldn't do it. Torturous was the only way to explain the feelings, restlessness doesn't quite describe it does it? being able to read a magazine seemed like a joke, let alone something like a book... all the things that seemed enjoyable before were all hell.
I didn't even believe I needed those anti psychotics, but in hospital it's not easy to avoid taking your meds once they've been prescribed..
I've talked about this elsewhere on the forum, but yes, I understand exactly how bad you felt. A nightmare you couldn't wake up from..
 
B

BP2

Guest
I also experienced it with Fluoxetine after a little over a week taking it. The next two weeks were sheer ******* hell, it really took me right to the brink of ending it all. Thankfully the doc then took me off it.

I also experienced it with Venlafaxine when the dose was increased from 75mg to 150mg, splitting the dose helped a little, but I hated my time on Venlafaxine and I was always highly agitated on it.

After a years off the meds I was put back on Venlafaxine, fine for week and then it hit again even on just 75mg. I had the most violent/extreme mood swings within the course of a couple of hours. I could be relatively OK for a period and then an hour later would be so highly agitated and anxious that I was again on the brink of ending it all.

The strongly suspect I do not react well with any drugs that act strongly on the serotonin system
 
D

DELATEXT

Guest
Venlafaxine, side affects seem hellish ??
no personal experience of it but think I would consult Doctors about it.
 
amathus

amathus

Well-known member
Joined
Apr 23, 2010
Messages
16,317
Location
goodness knows!
The side effects of Venlafaxine can be bad to begin with; I've been on this AD for many years, and apart from severe sweats I have found it suits me the best.
Individuals react differently of course.
The worst part of taking Venlafaxine can be the effects from withdrawal..they can only be described as horrendous from my experience with them.


m.
 

Similar threads

Top